Alert archive / California / Flash Flood Warnings in 2005

Flash Flood Warning 28, NWS San Diego, CA

February 23, 2005San Diego County, California

NWS San Diego, CA issued this flash flood warning at Feb 23, 2005, 12:39 AM PST for San Diego County, California. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 23, 2005, 12:39 AM PST (08:39 UTC)
Expired
Feb 23, 2005, 1:45 AM PST
In force
66 min
Issued by
NWS San Diego, CA
Area
Counties, with a storm outline in the text

County San Diego County, CA

The radar

The San Diego radar (KNKX), 36 km from the middle of the area, began a volume at 08:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 00:00Z, 8.7 hours before the alert went out and 41 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 00:00Z on 2005-02-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 206 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 00:00Z on 2005-02-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
206 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
895 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS56 KSGX 230841
FFWSGX
CAC073-230945-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
1239 AM PST WED FEB 23 2005

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WEST CENTRAL SAN DIEGO COUNTY IN SOUTHWEST CALIFORNIA
  THIS INCLUDES THE CITIES OF...VISTA...ENCINITAS...CARLSBAD

* UNTIL 145 AM PST

* AT 1232 AM PST...NATIONAL WEATHER SERVICE DOPPLER RADAR 
  INDICATED FLASH FLOODING FROM HEAVY RAIN CELL NEAR CARLSBAD...
  MOVING NORTH AT 20 MPH.

* THE CELL PRODUCING FLASH FLOODING WILL BE NEAR...
  VISTA BY 1250 AM PST

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

LAT...LON 3322 11739 3298 11725 3310 11719 3326 11728

$$

MACKECHNIE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Feb 22, 9:30 PM PST, 3 hours 9 minutes earlier.

Area forecast discussion, Feb 22, 9:30 PM PST, 3 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
930 PM PST TUE FEB 22 2005

.SYNOPSIS...AN UPPER LEVEL LOW PRESSURE SYSTEM WILL CONTINUE TO
CAUSE BANDS OF RAIN AND ISOLATED THUNDERSTORMS OVER THE AREA
TONIGHT. THE UPPER LEVEL LOW WILL MOVE OVER FAR SOUTHERN CALIFORNIA
WEDNESDAY MORNING WITH SHOWERS AND THUNDERSTORMS. VERY HEAVY
RAIN...HAIL... WATERSPOUTS AND A TORNADO WILL BE POSSIBLE THROUGH
WEDNESDAY MORNING. SHOWERS ARE EXPECTED TO CONTINUE THROUGH
WEDNESDAY EVENING AS THE LOW SLOWLY EXITS THE AREA. WEAK HIGH
PRESSURE ALOFT WILL MOVE OVER THURSDAY AND FRIDAY. A WEAK TROUGH
WILL MOVE THROUGH SATURDAY WITH LITTLE CHANGE MONDAY AND TUESDAY.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES.

UPPER LEVEL LOW WAS SLOWLY DRIFTING SOUTHWEST EARLY TONIGHT. IT IS
FORECAST TO MOVE OVER THE AREA EARLY WED MORNING THROUGH EARLY
AFTERNOON. LIGHT TO MODERATE SHOWERS WERE MOVING OVER EARLY TONIGHT
AND THIS SHOULD CONTINUE THROUGH EARLY WED MORNING. SHOWERS AND
THUNDERSTORMS WITH LOCALLY HEAVY RAIN ARE EXPECTED AS THE LOW MOVES
OVER WED MORNING INTO EARLY AFTERNOON. RAINFALL AMOUNTS WILL BE
AROUND ONE HALF TO ONE AND ONE HALF INCH WITH LOCALLY HEAVIER
AMOUNTS IN THE COASTAL AND INLAND AREAS TO ONE TO TWO INCHES IN THE
MOUNTAINS TO AROUND ONE HALF INCH OR MORE IN THE DESERTS THROUGH
WEDNESDAY. VERY UNSTABLE AIR MASS WILL CONTINUE WITH THE POSSIBILITY
FOR HAIL...WATERSPOUTS...TORNADOES AND VERY HEAVY RAIN. THE LOW
MOVES OUT WED NIGHT. WEAK HIGH PRESSURE WILL SLOWLY MOVE OVER THU
AND FRI. A TROUGH MOVES THROUGH THE AREA SATURDAY WITH LITTLE CHANGE
THROUGH TUE. A SYSTEM MAY MOVE THROUGH EARLY NEXT WEEK WITH HEAVY
RAIN. NO SIGNIFICANT WINDS EXPECTED EXCEPT WITH THUNDERSTORMS. RAIN

&&

.SGX WATCHES/WARNINGS/ADVISORIES...

FLOOD WATCH UNTIL WEDNESDAY MORNING FOR ALL OF FAR SOUTHWEST
CALIFORNIA...SEE LAXFFASGX.

WINTER STORM WARNING REMAINS IN EFFECT UNTIL 6 AM WEDNESDAY ABOVE
5500 FEET FOR SAN BERNARDINO COUNTY MOUNTAINS AND RIVERSIDE COUNTY
MOUNTAINS...SEE LAXWSWSGX.

SNOW ADVISORY UNTIL 6 AM WEDNESDAY ABOVE 5500 FEET FOR SAN DIEGO
COUNTY MOUNTAINS...SEE LAXWSWSGX.

HIGH SURF ADVISORY UNTIL 2 PM WEDNESDAY FOR ORANGE AND SAN DIEGO
COUNTIES...SEE LAXCFWSGX.

POTENTIAL FOR THUNDERSTORMS AND WATERSPOUTS CONTINUES THROUGH
WEDNESDAY MORNING FOR THE COASTAL WATERS...SEE LAXMWSSGX.

FLOOD WARNING FOR SAN DIEGO RIVER AT FASHION VALLEY...SEE LAXFLWSGX
AND LAXRVSSGX.

&&

WHITLOW
Hazardous weather outlook, Feb 22, 8:45 PM PST, 3 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE SAN DIEGO CA
845 PM PST TUE FEB 22 2005

CAZ042-043-048-050-055-056-057-058-060-061-062-231400-
ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
845 PM PST TUE FEB 22 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF EXTREME SOUTHWESTERN
CALIFORNIA.

A DEEP COLD UPPER LEVEL LOW PRESSURE SYSTEM OFF POINT CONCEPTION
WILL CONTINUE TO SEND SHOWERS WITH MOUNTAIN SNOW OVER THE AREA
TONIGHT INTO THURSDAY. RAIN WILL BE HEAVY AT TIMES WITH ISOLATED
THUNDERSTORMS AND POSSIBLE FLOODING.

A LARGE SWELL OVER THE WATERS IS ALSO BEING CREATED BY THE STORM. A
BREAK IN THE WEATHER LOOKS LIKELY FRIDAY AND THIS WEEKEND...BUT YET
ANOTHER COLD UPPER LOW COULD BRING PERIODS OF HEAVY RAIN EARLY NEXT
WEEK.

.DAY ONE... TODAY THROUGH TONIGHT.

FLOOD WATCH UNTIL WEDNESDAY MORNING...
SEE LAXFFASGX.

WINTER STORM WARNING UNTIL 6 AM WEDNESDAY ABOVE 5500 FEET FOR THE
SAN BERNARDINO AND RIVERSIDE COUNTY MOUNTAINS...
SEE LAXWSWSGX.

SNOW ADVISORY UNTIL 6 AM WEDNESDAY ABOVE 5500 FEET FOR THE SAN DIEGO
COUNTY MOUNTAINS...
SEE LAXWSWSGX.

HIGH SURF ADVISORY THROUGH TONIGHT...SEE LAXCFWSGX.

POTENTIAL FOR THUNDERSTORMS AND WATERSPOUTS OVER THE COASTAL WATERS
THROUGH TONIGHT...SEE LAXMWSSGX.

FLOOD WARNING FOR SAN DIEGO RIVER THROUGH TONIGHT...SEE
LAXFLWSGX AND LAXRVSSGX.

.DAYS TWO THROUGH SEVEN... WEDNESDAY THROUGH MONDAY.

WINTER STORM WARNING UNTIL 6 AM WEDNESDAY ABOVE 5500 FEET FOR THE
SAN BERNARDINO AND RIVERSIDE COUNTY MOUNTAINS...SEE LAXWSWSGX.

SNOW ADVISORY UNTIL 6 AM WEDNESDAY ABOVE 5500 FEET FOR THE SAN DIEGO
COUNTY MOUNTAINS...SEE LAXWSWSGX.

HIGH SURF ADVISORY UNTIL 2 PM WEDNESDAY...SEE LAXCFWSGX.

POTENTIAL FOR THUNDERSTORMS AND WATERSPOUTS OVER THE COASTAL WATERS
THROUGH WEDNESDAY MORNING...SEE LAXMWSSGX.

THE CURRENT STORM CONTINUES WEDNESDAY INTO THURSDAY. MORE HEAVY RAIN
AND POSSIBLE FLOODING COULD START MONDAY OF NEXT WEEK DUE TO ANOTHER
PACIFIC STORM.

.SPOTTER INFORMATION STATEMENT...SPOTTER ACTIVATION IS REQUESTED WED
4 AM TO NOON.

WHITLOW

In the hours before

Special weather statement, Feb 22, 8:30 PM PST, 4 hours 9 minutes before
SPECIAL WEATHER STATEMENT...CORRECTION
NATIONAL WEATHER SERVICE SAN DIEGO CA
830 PM PST TUE FEB 22 2005

CAZ042-043-048-050-PZZ750-775-230435-
ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-

830 PM PST TUE FEB 22 2005

...THE TORNADO WATCH HAS EXPIRED FOR THE COASTAL AREAS OF SOUTHWEST
CALIFORNIA AND THE ADJACENT COASTAL WATERS...

A SEVERE THUNDERSTORMS WAS REPORTED AT 224 PM AT NEWPORT BEACH...BUT
NO TORNADOES HAVE BEEN REPORTED. ALTHOUGH THE TORNADO WATCH HAS
EXPIRED...AN UNSTABLE AIR MASS WILL CONTINUE OVER THE AREA THROUGH
WEDNESDAY MORNING. SEVERE WEATHER MAY DEVELOP WITH A STRONG
THUNDERSTORM AND RESIDENTS SHOULD CONTINUE TO BE ALERT.

IF YOU SEE A TORNADO...OR IF A WARNING IS ISSUED...SEEK SHELTER ON
THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH
AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS
STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

MARTIN/PURPURA
Local storm report, Feb 22, 10:01 PM PST, 2 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1001 PM PST TUE FEB 22 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     HAIL             COSTA MESA              33.67N 117.91W
02/22/2005  1.00 INCH        ORANGE             CA   PUBLIC

            NICKEL TO QUARTER SIZED HAIL. WINDS GUSTED TO 45 MPH.

&&

LAVIS
Local storm report, Feb 22, 10:06 PM PST, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE SAN DIEGO CA
1006 PM PST TUE FEB 22 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1050 AM     FUNNEL CLOUD     SAN DIEGO               32.72N 117.16W
02/22/2005                   SAN DIEGO          CA   TRAINED SPOTTER

            FUNNEL CLOUD IN THE CLAREMONT AREA OF SAN DIEGO NEAR
            INTERSTATE 5 AND BALBOA AT 1041 AM AND DISSIPATED AT 1043
            AM.

1113 AM     HAIL             LAGUNA BEACH            33.54N 117.76W
02/22/2005  0.50 INCH        ORANGE             CA   AIRPLANE PILOT

            PILOT REPORT OF A THUNDERSTORMS WITH 0.5 INCH HAIL AND
            LIGHTNING CLOUD TO GROUND...CLOUD TO CLOUD...AND IN
            CLOUD.

0200 PM     WATER SPOUT      10 W NEWPORT BEACH      33.61N 118.08W
02/22/2005                   XXX                XX   CO-OP OBSERVER

            LIFEGUARD REPORT

0224 PM     TSTM WND GST     NEWPORT BEACH           33.61N 117.91W
02/22/2005  68 MPH           ORANGE             CA   COUNTY OFFICIAL

            NEWPORT BEACH LIFEGUARDS REPORT.

0240 PM     FUNNEL CLOUD     2 W DANA POINT          33.46N 117.73W
02/22/2005                   XXX                XX   CO-OP OBSERVER

            LIFEGUARD REPORT

0300 PM     HAIL             COSTA MESA              33.67N 117.91W
02/22/2005  1.00 INCH        ORANGE             CA   PUBLIC

            NICKEL TO QUARTER SIZED HAIL. WINDS GUSTED TO 45 MPH.

0425 PM     FLASH FLOOD      5 NE VALLEY CENTER      33.27N 116.95W
02/22/2005                   SAN DIEGO          CA   TRAINED SPOTTER

            3/4 MILE SOUTH OF HARRAHS CASINO ON S6, A 20 FOOT SECTION
            OF ROAD WASHED OUT.

&&

BND

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 22, 4:12 PM PSTSpecial Marine WarningSGX33 min
Feb 22, 5:30 PM PSTFlash Flood WarningSGXOrange, Riverside, San Bernardino, San Diego2 hr

Nearby

Flash Flood Warnings in California, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.